Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 28, NWS Buffalo, NY

July 24, 1999Cayuga County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 1999, 10:25 PM EDT for Cayuga County, Oswego County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1999, 10:25 PM EDT (02:25 UTC)
Expired
Jul 25, 1999, 12:00 AM EDT
In force
95 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Cayuga County, NY, Oswego County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 250224
SVRBUF
NYC011-075-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1025 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAYUGA COUNTY IN CENTRAL NEW YORK
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 1200 AM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS OVER LAKE ONTARIO FROM SODUS BAY TO 20 MILES
  NORTHWEST OF OSWEGO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
 FAIR HAVEN BY 1050 PM
 OSWEGO BY 1115 PM
 MEXICO BY 1145 PM

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:24 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 24, 9:24 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
924 PM EDT SAT JUL 24 1999

NO LONG DISCUSSION TONIGHT...BEEN WATCHING STRONG LINE OF STORMS
APPROACHING FROM MICH AND SRN ONT ALL EVENING AND THEY FINALLY BROKE
INTO WRN NY PAST HOUR. LK ERIE DID ITS BEST TO KNOCK DOWN STORMS AND
PRETTY MUCH SUCCEEDED...BUT MERGING CELLS W OF HAMILTON AROUND 7 PM
ROLLED EASTWARD ACROSS NIAG PEN AND INTO NIAG COUNTY WHERE WRNG IS IN
EFFECT. BUF 88D AND CAN RADARS INDICATED SEVERAL MESOS AND OUTFLOW
FROM LINE WAS IMPRESSIVE AS IT CROSSED INT'L BORDER ALONG NIAG RIVER.
SPEC MARINE WRNGS UP ALONG LKSHORES TO SODUS BAY. THE LINE IS OVER
BUF ATTM (LTNG FLASHING OUTSIDE OUR LITTLE WINDOWS)AND SHOULD HOLD
TOGETHER ENOUGH TO AFFECT ALL WRN COUNTIES BY MIDNIGHT AND E LK
ONTARIO REGION THROUGH 2 OR 3 AM. SOME WEAKENING HAS OCCURRED SO
FURTHER WARNINGS QUESTIONABLE AT THIS TIME BUT WILL MONITOR...ESP OVR
LK ONTARIO WHERE GOOD BOWING NOW EVIDENT. OSW/JEFF MAY BE NEXT.
CURRENT FORECAST FINE...WLL JUST MASSAGE WORDING. MAIN S/W STILL
HANGS BACK UNTIL 06-09Z SO STILL CHC OF SCATD ACTIVITY OVERNIGHT.

THATS IT FROM THE BUF. WRKZONES SOON. ON STREET A LITTLE LATE...1015?
TAKE IT EASY.

f.BUF...SPEC MARINE WRNG LK ONT TO 11 PM

MCLAUGHLIN

In the hours before

Local storm report, Jul 24, 9:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
955 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    LEWISTON                  NY   WIND DAMAGE
07/24/99   NIAGARA                        TREES DOWN

0912 PM    LOCKPORT                  NY   WIND DAMAGE
07/24/99   NIAGARA                        TREES AND POWER LINES DOWN

0915 PM    NIAGARA FALLS             NY   WIND DAMAGE
07/24/99   NIAGARA                        TREES DOWN

0915 PM    BUFFALO                   NY   WIND DAMAGE
07/24/99   ERIE                           SEVERAL TREES DOWN IN CITY

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:44 PM EDTSevere Thunderstorm WarningBUFNiagara61 min
Jul 25, 2:04 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus66 min
Jul 25, 2:27 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans63 min
Jul 25, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany65 min
Jul 25, 3:57 PM EDTSevere Thunderstorm WarningBUFWayne63 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.